Alert archive / Oklahoma / Tornado Warnings in 1994
Tornado Warning 25, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 1994, 9:57 PM CDT for Payne County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 6, 1994, 9:57 PM CDT (02:57 UTC)
- Expired
- May 6, 1994, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Payne County, OK
The radar
The Norman radar (KTLX), 90 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:12 PM CDT | Tornado F0 | Ripley, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 070300
TOROKC
OKC119-070330-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
957 PM CDT FRI MAY 06 1994
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
PAYNE
INCLUDING THE FOLLOWING LOCATIONS
CUSHING...MEHAN...RIPLEY AND YALE
AT 957 PM CDT RADAR INDICATED A TORNADO 4 MILES SOUTHEAST OF YALE. IN
ADDITION...A DEVELOPING TORNADO WAS LOCATED 10 MILES NORTHEAST OF
RIPLEY. THIS IS A DANGEROUS SITUATION...SEEK SHELTER NOW.
THE TORNADOES WERE MOVING SOUTH-SOUTHEAST AT 25 MPH.
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. AT NIGHT OR DURING HEAVY RAIN...THE ONLY CLUE TO
A TORNADO'S PRESENCE MAY BE ITS ROAR. IF ANY UNUSUAL ROAR IS
HEARD...QUICKLY TAKE COVER IN YOUR BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT. REMAIN UNDER COVER UNTIL YOU ARE
CERTAIN THE STORM IS PAST.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND NORTHERN
OKLAHOMA UNTIL 1000PM CDT AND A TORNADO WATCH REMAINS IN EFFECT
FOR CENTRAL AND EASTERN OKLAHOMA UNTIL 300AM CDT.
LAT...LON 3595 9666 3595 9699 3619 9701 3615 9662
MTEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 3:42 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 6, 3:42 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 340 PM CDT FRI MAY 6 1994 MESONET DATA INDCTS CDFNT HAS MOVD INTO FAR NWRN ZNS OF FA LATE THIS AFTN. FNT WL CONT TO MOV SLOLY SEWD THIS EVE...AND THEN PICK UP A LTL SPEED AS LOW AND MID LVL COOLING MOVS THRU THE CNTRL PLNS. ANY CNCTN ALNG FNT CUD ALSO SPEED UP SWD MVMNT OF WND SHFT LINE. STRG CAP OVR AREA HAS SUPPRESSED CNVCTN ALG THE FNT THUS FAR. MWHL.. QUITE A BIT OF HI CLDS OVR CNTRL AND NRN OK HAS HELD TEMPS BLO VALUES NEEDED TO BRK THE CAP DURG THE AFTN. HWVR... XPCT CNVCTN TO FINALLY BRK OUT LATE AFTN OR EVE IN VCNTY OF FNT AND MOV INTO NRN OK. NWRN ZNS LOOK LESS FVRBL FOR TSTMS DUE TO FNT MOVG THRU AREA... AND SHALLOWER LOW LVL MSTR FIELD. A FEW SVR TSTMS WL BE PSBL DUE TO FVRBL LOW LVL SHR AND GUD INSTABILITIES... ALTHO WIND SPDS ARE NOT ESP STRG. MODELS SUGGEST MID LVL COOLING MOVG INTO AREA LTR TNGT...WITH ETA MOST PRONOUNCED... WL ERODE THE CAP. THE EROSION...COMBINED WITH CNVRGNC ALNG THE FNT... SHUD AID TSTM DVLPMNT SWD ACRS AREA OVRNGT. BEST CHCS WL BE IN ERN HLF OF AREA WHERE MSTR WL BE BEST AND CAP WEAKEST. FNT XPCTD TO BE IN SCNTRL OR SERN OK BY MRNG...WITH CLDS BEGINNING TO DCRS FM THE NW DURG THE DAY. BLV LFM/NGM MOS ARE TOO WRM/COLD FOR SAT... AND WL GENLY GO SOMEWHERE IN BETWEEN. BIG QUESTION RMNS ON TIMING OF ERN PAC LOW OFF CA CST DURG EXTENDED PD. MRF SEEMS TO BE TOO QUICK TO MOV CUT-OFF LOW EWD THRU FCST PD. WL BACK OFF ON SPEED OF SYS AND LINGER CHC OF RAIN INTO WEDS. FCSTID=32 HBR 58 75 50 77 / 30 20 0 10 OKC 61 72 51 75 / 50 30 0 0 SPS 62 77 53 78 / 20 20 0 10 GAG 54 70 47 74 / 30 10 0 10 PNC 58 70 49 73 / 60 10 . 0 0 DUA 64 74 55 77 / 30 60 10 0 .OKC...NONE. .TX...NONE.
In the hours before
Local storm report, May 6, 4:40 PM CDT, 5 hours 17 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 440 PM CDT FRI MAY 6 1994 TIME COUNTY LOCATION/EVENT 430 PM KAY DIME SIZE HAIL AT PECKHAM 435 PM KAY DIME SIZE HAIL 4W OF NEWKIRK MT
Local storm report, May 6, 4:44 PM CDT, 5 hours 13 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 440 PM CDT FRI MAY 6 1994 TIME COUNTY LOCATION/EVENT 430 PM KAY DIME SIZE HAIL AT PECKHAM 435 PM KAY DIME SIZE HAIL 4W OF NEWKIRK MT
Local storm report, May 6, 9:44 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
945 PM CDT FRI MAY 6 1994
TIME COUNTY LOCATION/EVENT
600 PM KAY PENNY SIZE HAIL 5E OF KILDARE
600 PM KAY GOLFBALL SIZE HAIL AND ROOF BLOWN
OF A WELLHOUSE 8SE OF NEWKIRK
715 PM KAY 70 MPH WINDS 8 ESE OF PONCA CITY
ON THE KAY/OSAGE COUNTY LINE
940 PM NE PAYNE QUARTER SIZE HAIL IN GLENCOE
MTLocal storm report, May 6, 9:45 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
945 PM CDT FRI MAY 6 1994
TIME COUNTY LOCATION/EVENT
600 PM KAY PENNY SIZE HAIL 5E OF KILDARE
600 PM KAY GOLFBALL SIZE HAIL AND ROOF BLOWN
OF A WELLHOUSE 8SE OF NEWKIRK
715 PM KAY 70 MPH WINDS 8 ESE OF PONCA CITY
ON THE KAY/OSAGE COUNTY LINE
940 PM NE PAYNE QUARTER SIZE HAIL IN GLENCOE
MTLocal storm report, May 6, 9:55 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
955 PM CDT FRI MAY 6 1994
TIME COUNTY LOCATION/EVENT
946 PM NE PAYNE GOLFBALL SIZE HAIL JUST SOUTH OF
GLENCOE
950 PM NE PAYNE POSSIBLE TORNADO SIGHTED 4ESE OF
YALE
MTLocal storm report, May 6, 9:56 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
955 PM CDT FRI MAY 6 1994
TIME COUNTY LOCATION/EVENT
946 PM NE PAYNE GOLFBALL SIZE HAIL JUST SOUTH OF
GLENCOE
950 PM NE PAYNE POSSIBLE TORNADO SIGHTED 4ESE OF
YALE
MTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:27 PM CDT | Tornado Warning | OUN | Kay | 18 min |
| May 6, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 36 min |
| May 6, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 51 min |
| May 6, 9:31 PM CDT | Tornado Warning | OUN | Payne | 29 min |
| May 6, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 47 min |
| May 6, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| May 6, 11:20 PM CDT | Tornado Warning | OUN | Lincoln | 40 min |
| May 7, 12:22 AM CDT | Tornado Warning | OUN | Seminole | 38 min |
| May 7, 12:31 AM CDT | Tornado Warning | OUN | Hughes | 29 min |
| May 7, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 40 min |
| May 7, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 27 min |
Nearby
Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.